MAUDE Adverse Event Report: CODMAN AND SHURTLEFF, INC OG CMPLX XTRASOFT COIL 2X2; NEUROVASCULAR EMBOLIZATION DEVICE

CODMAN AND SHURTLEFF, INC OG CMPLX XTRASOFT COIL 2X2; NEUROVASCULAR EMBOLIZATION DEVICE
Catalog Number 640CX0202
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/03/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).Information regarding the patient date of birth and medical history were not provided.Procode is krd/hcg.The phone and email address of the initial reporter are not available / reported.A review of manufacturing documentation associated with this lot (17682253) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no nonconformances related to device manufacture, or inspection.All product rejected during manufacturing was identified as scrap, and properly accounted for.This information was not provided in the reported event or available at the time of report submission.The manufacturer will submit a supplemental report if new facts arise, which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
 
Event or Problem Description
The healthcare professional reported that during the coil embolization procedure targeting an intracranial aneurysm, the 2mm x 2cm orbit galaxy complex xtrasoft coil (640cx0202 / 17682253) could not be detached.The physician used the microcatheter (competitor brand) to withdraw the coil and pulled the coil/microcatheter system out of the patient.The coil was successfully removed from the patient still attached to the delivery system; the coil was not stretched when it was removed.The event did not result in an interruption of blood flow.It was reported that the syringe used with this coil pressurized as intended, and before attempting to deploy this coil, the syringe did not exceed the green zone / position 3.The syringe was not taken to the red alternative detachment zone beyond the green zone after the coil failed to detach in the green zone of the syringe.Fluoroscopy was not used to verify that there was no stress against the microcatheter or the delivery tube.Nothing else was done in attempt to detach the coil.The coil was replaced with a new coil and the procedure was completed with the original microcatheter without any patient adverse event or procedural-related patient complication.
 
Additional Manufacturer Narrative
Manufacturer¿s ref.No: pc-(b)(4).The purpose of this mdr submission is to report the investigational finding of the returned device.[conclusion]: the healthcare professional reported that during the coil embolization procedure targeting an intracranial aneurysm, the 2mm x 2cm orbit galaxy complex xtrasoft coil (640cx0202 / 17682253) could not be detached.The physician used the microcatheter (competitor brand) to withdraw the coil and pulled the coil/microcatheter system out of the patient.The coil was successfully removed from the patient still attached to the delivery system; the coil was not stretched when it was removed.The event did not result in an interruption of blood flow.It was reported that the syringe used with this coil pressurized as intended, and before attempting to deploy this coil, the syringe did not exceed the green zone / position 3.The syringe was not taken to the red alternative detachment zone beyond the green zone after the coil failed to detach in the green zone of the syringe.Fluoroscopy was not used to verify that there was no stress against the microcatheter or the delivery tube.Nothing else was done in attempt to detach the coil.The coil was replaced with a new coil and the procedure was completed with the original microcatheter without any patient adverse event or procedural-related patient complication.The product was returned for evaluationa and analysis.The investigational finding is documented below.Investigation summary: the non-sterile 2mm x 2cm orbit galaxy complex xtrasoft coil was received contained in a pouch.Visual inspection was performed.The hub was observed in good condition, without any appearance of damage.The hypotube was observed kinked at 36cm and 37.5cm from the proximal end.The introducer was zipped and without any damage.The support coil and the gripper were both in good condition inside the introducer.Microscopic inspection was performed, and the embolic coil was observed in good condition.Functional testing was performed on the device.The 2mm x 2cm orbit galaxy complex xtrasoft coil was flushed using a lab sample syringe.The purging device was purging on the blue zone.The pressure gauge was increased into the green zone, but the embolic coil still did not detach.A review of manufacturing documentation associated with this lot (17682253) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no nonconformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.The reported issue documented in the complaint that the mm x 2cm orbit galaxy complex xtrasoft could not be detached during the procedure prompting the physician to use the microcatheter (competitor brand) to withdraw the coil and pulled the coil/microcatheter system out of the patient was confirmed through the functional testing conducted on the returned device.The kinks observed on the hypotube may have contributed to the reported failure since it is possible that the kinked condition of the hypotube may have caused a pressure decrease that did not allow for the proper detachment of the embolic coil.The kinked areas suggest that undue force may have been inadvertently applied, though the exact timing and procedural step when this may have occurred cannot be determined.Based on the device history record review, there is no indication that the event is related to the device manufacturing process.It is possible that the circumstances of the procedure and / or the manipulation and interaction of the devices may have contributed to the reported issue.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective / preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.Updated sections: g.4, g.7, h.2, h.3, h.6, and h.10.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.

Brand Name
OG CMPLX XTRASOFT COIL 2X2
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
CODMAN AND SHURTLEFF, INC
325 paramount dr
raynham MA 02767
MDR Report Key9188843
Report Number3008264254-2019-00561
Device Sequence Number3643424
Product Code KRD
UDI-Device Identifier10886704030546
UDI-Public10886704030546
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K093973
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/24/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2019
Device Catalogue Number640CX0202
Device Lot Number17682253
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/09/2019
Initial Date Received by Manufacturer 09/24/2019
Supplement Date Received by Manufacturer11/20/2019
Initial Report FDA Received Date10/14/2019
Supplement Report FDA Received Date11/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age56 YR
Patient Weight50